Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 93, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Apr 30, 2002, 10:18 PM CDT for Henry County, Weakley County, Tennessee. It was in force for 57 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 30, 2002, 10:18 PM CDT (03:18 UTC)
- Expired
- Apr 30, 2002, 11:15 PM CDT
- In force
- 57 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
Counties Henry County, TN, Weakley County, TN
The radar
The Paducah radar (KPAH), 86 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 30, 10:50 PM CDT | Hail 0.75 | Puryear, TN | |
| Apr 30, 10:50 PM CDT | Thunderstorm Wind | Puryear, TN | A few structures were damaged. Several trees were knocked down. |
| Apr 30, 11:10 PM CDT | Thunderstorm Wind 65 E | Big Sandy, TN | One house and one business had roof damage. 5 mobile homes damaged. A large tree fell on a mobile home and cut it in half. |
| Apr 30, 11:15 PM CDT | Thunderstorm Wind 55 E | Countywide, TN | 10-12 trees were blown down around the county. |
| Apr 30, 11:24 PM CDT | Hail 0.75 | Waverly, TN | Dime size hail reported. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 3.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 708 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 240 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMEG 010318 SVRMEM TNC079-183-010415- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 1018 PM CDT TUE APR 30 2002 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HENRY COUNTY IN NORTHWEST TENNESSEE WEAKLEY COUNTY IN NORTHWEST TENNESSEE * UNTIL 1115 PM CDT. * AT 1015 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES NORTHWEST OF PALMERSVILLE...MOVING SOUTHEAST AT 55 MPH. * CITIES IN THE PATH OF THIS STORM THROUGH 1115 PM CDT INCLUDE... PALMERSVILLE... COTTAGE GROVE... PURYEAR... PARIS... SPRINGVILLE... .THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER IN A STURDY BUILDING. .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. LAT...LON 3664 8873 3647 8883 3598 8768 3622 8754
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 9:55 PM CDT, 23 minutes earlier.
Area forecast discussion, Apr 30, 9:55 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 955 PM CDT TUE APR 30 2002 SURFACE ANALYSIS INDICATES A WARM FRONT EXTENDING ACROSS CNTRL AR AND NRN MS. EXPECT THIS BOUNDARY TO MOVE N OF THE FCST AREA THROUGH 12Z WED. ISOLATED ELEVATED CONVECTION WILL CONT TO DEVELOP THROUGH THE NIGHT...ESPECIALLY N OF THE FRONT. FCST ON TRACK FOR NOW...BUT MAY NEED TO UPDATE BEFORE MIDNIGHT BASED POP TRENDS. .MEG...NONE. SWC
In the hours before
Special weather statement, Apr 30, 6:22 PM CDT, 3 hours 56 minutes before
MSZ001>006-008-009-012>017-020>024-TNZ048>050-052-053-088>092-010100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 622 PM CDT TUE APR 30 2002 ...SEVERE THUNDERSTORM WATCH 189 HAS BEEN CANCELLED... THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT FOR PORTIONS OF WEST TENNESSEE AND NORTH MISSISSIPPI HAS BEEN CANCELLED. STAY TUNED FOR THE LATEST WEATHER INFORMATION. SWC
Local storm report, Apr 30, 9:32 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
932 PM CDT TUE APR 30 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0810 AM 1E OXFORD MS 0.75 INCH HAIL
04/30/02 LAFAYETTE
0925 AM COLT AR 1.75 INCH HAIL
04/30/02 ST. FRANCIS REPORTED BY COLT POST
OFFICE.
0950 AM 2W SHELL LAKE AR 0.75 INCH HAIL
04/30/02 ST. FRANCIS
1005 AM HUGHES AR 1.75 INCH HAIL
04/30/02 ST. FRANCIS
1140 AM 2E SENATOBIA MS WIND DAMAGE
04/30/02 TATE TREES DOWN. REPORTED BY
TATE COUNTY EMA.
1150 AM 1N SENATOBIA MS FLOODING
04/30/02 TATE TWO ROADS UNDERWATER.
1210 PM WALNUT RIDGE AR 60 MPH WIND GUST
04/30/02 LAWRENCE TREES DOWN. REPORTED BY
POLICE.
1210 PM 2SW LIGHT AR 0.75 INCH HAIL
04/30/02 GREENE REPORTED BY GREENE COUNTY
SHERIFFS OFFICE.
1214 PM PONTOTOC MS 0.88 INCH HAIL
04/30/02 PONTOTOC
1227 PM JONESBORO AR 1.75 INCH HAIL
04/30/02 CRAIGHEAD REPORTED BY CRAIGHEAD
COUNTY EMA.
1235 PM CASH AR 0.88 INCH HAIL
04/30/02 CRAIGHEAD REPORTED BY POLICE.
1242 PM BAY AR 1.75 INCH HAIL
04/30/02 CRAIGHEAD
1242 PM BAY AR FLOODING
04/30/02 CRAIGHEAD
1245 PM JONESBORO AR WIND DAMAGE
04/30/02 CRAIGHEAD ROOF DAMAGE. DOORS BLOWN
OFF HOUSES.
0100 PM LEPANTO AR WIND DAMAGE
04/30/02 POINSETT TREES DOWN. REPORTED BY
POINSETT COUNTY EMA.
0100 PM LEPANTO AR 1.00 INCH HAIL
04/30/02 POINSETT REPORTED BY POINSETT
COUNTY EMA.
0105 PM 1E DYESS AR 0.75 INCH HAIL
04/30/02 MISSISSIPPI REPORTED BY SPOTTER.
0107 PM VALLEY VIEW AR WIND DAMAGE
04/30/02 CRAIGHEAD WINDOWS BLOWN OUT.
0110 PM NEW WREN MS 0.75 INCH HAIL
04/30/02 MONROE REPORTED BY MONROE COUNTY
SHERIFFS OFFICE.
0130 PM AMORY MS 0.88 INCH HAIL
04/30/02 MONROE REPORTED BY SPOTTER.
0210 PM MEMPHIS TN 0.88 INCH HAIL
04/30/02 SHELBY REPORTED BY SPOTTER.
0220 PM BYHALIA MS 1.00 INCH HAIL
04/30/02 MARSHALL REPORTED BY NWS
EMPLOYEE.
0220 PM GERMANTOWN TN 0.75 INCH HAIL
04/30/02 SHELBY REPORTED BY SPOTTER.
0240 PM MEMPHIS TN FLOODING
04/30/02 SHELBY 2 CARS STALLED IN 2 FEET
OF WATER.
0245 PM MALONE MS 0.88 INCH HAIL
04/30/02 MARSHALL REPORTED BY MARSHALL
COUNTY SHERIFFS OFFICE.
0305 PM RANDOLPH MS WIND DAMAGE
04/30/02 PONTOTOC HOMES DAMAGED AND TREE
TOPS TWISTED OFF.
REPORTED BY PONTOTOC
COUNTY EMA.
0310 PM RANDOLPH MS 1.75 INCH HAIL
04/30/02 PONTOTOC REPORTED BY PONTOTOC
COUNTY EMA.
0320 PM 1SE DENMARK MS 1.00 INCH HAIL
04/30/02 LAFAYETTE
0415 PM BECKER MS 1.25 INCH HAIL
04/30/02 MONROE REPORTED BY SPOTTER.The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 8:53 PM CDT | Severe Thunderstorm Warning | MEG | Decatur, Henderson | 37 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.